Alert archive / Alabama / Tornado Warnings in 2009

Tornado Warning 144, NWS Birmingham, AL

September 16, 2009Autauga County, Alabama

NWS Birmingham, AL issued this tornado warning at Sep 16, 2009, 2:29 PM CDT for Autauga County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 16, 2009, 2:29 PM CDT (19:29 UTC)
Expired
Sep 16, 2009, 2:52 PM CDT
In force
23 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Autauga County, AL

The radar

The Birmingham radar (KBMX), 63 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 161929
TORBMX
ALC001-162015-
/O.NEW.KBMX.TO.W.0144.090916T1929Z-090916T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
229 PM CDT WED SEP 16 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL AUTAUGA COUNTY IN CENTRAL ALABAMA...

* UNTIL 315 PM CDT

* AT 229 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR DAWSON MILL...
  MOVING NORTHEAST AT 15 MPH.

* THE TORNADO WILL BE NEAR...
  DAWSON MILL BY 245 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3266 8678 3267 8660 3250 8680 3252 8682
TIME...MOT...LOC 1929Z 211DEG 11KT 3254 8679

$$

16
2 follow-up statements
000 
WWUS54 KBMX 161945
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT WED SEP 16 2009

ALC001-162015-
/O.CON.KBMX.TO.W.0144.000000T0000Z-090916T2015Z/
AUTAUGA AL-
245 PM CDT WED SEP 16 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR CENTRAL
AUTAUGA COUNTY...

AT 244 PM CDT...THE PUBLIC REPORTED A FUNNEL CLOUD. THIS POSSIBLE 
TORNADO WAS LOCATED NEAR DAWSON MILL...OR 11 MILES EAST OF VALLEY 
GRANDE...MOVING NORTHEAST AT 10 MPH.

THE TORNADO WILL BE NEAR...
  DAWSON MILL BY 305 PM CDT...
  BILLINGSLEY BY 315 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3266 8678 3267 8660 3250 8680 3252 8682
TIME...MOT...LOC 1945Z 217DEG 7KT 3255 8679

$$
000 
WWUS54 KBMX 161952
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT WED SEP 16 2009

ALC001-162002-
/O.CAN.KBMX.TO.W.0144.000000T0000Z-090916T2015Z/
AUTAUGA AL-
252 PM CDT WED SEP 16 2009

...THE TORNADO WARNING FOR CENTRAL AUTAUGA COUNTY IS CANCELLED...

THE STORM HAS WEAKENED.

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3266 8678 3267 8660 3250 8680 3252 8682
TIME...MOT...LOC 1952Z 217DEG 7KT 3256 8678

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Sep 16, 12:30 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Sep 16, 12:30 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT WED SEP 16 2009

.UPDATE...FOR 18Z AVIATION DISCUSSION.

&&

.DISCUSSION...

MUCH LIKE YESTERDAY...LOOKING AT THE WATER VAPOR SATELLITE...A
FAIRLY LARGE DRY SLOT HAS SLIPPED ACROSS THE WESTERN HALF OF THE
STATE.  THIS HAS LED TO DECREASED RAIN COVERAGE OVER THIS AREA THIS
MORNING...AS WELL AS SLIGHTLY LESS CLOUD COVERAGE.  THIS WILL AGAIN
INCREASE INSTABILITIES AND FACILITATE SHOWER AND THUNDERSTORM
DEVELOPMENT LATER THIS AFTERNOON.

THE MAIN CONCERN FOR TODAY WILL AGAIN BE THE RAINFALL.  WITH THE
SATURATED GROUND CONDITIONS ALREADY IN PLACE...ANY STORMS THAT TRAIN
OVER THE SAME AREA FOR AN EXTENDED PERIOD OF TIME COULD CAUSE SOME
MINOR LOCALIZED FLOODING.  BEYOND THAT...I AM GOING TO INTRODUCE
THE CONCERN FOR SOME STRONG STORMS TO DEVELOP LATER THIS AFTERNOON.
LOOKING AT THE 12Z UPPER AIR RUN...A SLIGHT DECREASE IN THE PW
VALUES...INTO THE 1.70 INCH AREA...CORROBORATES THE WV SATELLITE.
THOUGH WE SAW THIS YESTERDAY...WE DIDNT SEE ANY DRY AIR IN THE
LOWER LEVELS LIKE WE SEE THIS MORNING.  ITS NOT A TON...BUT IT IS
ENOUGH TO WARRANT A CONCERN ABOUT STRENGTHENED OUTFLOWS THAT COULD
REACH 40-45 MPH LATER THIS AFTERNOON.

ONLY OTHER THING FOR THE UPDATE...BUMPED OVERNIGHT LOWS A COUPLE OF
DEGREES.  REMAINDER OF THE FORECAST REMAINS ON TRACK AND WILL BE OUT
SHORTLY.

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED SHOWERS AND THUNDERSTORMS ARE CONTINUING TO DEVELOP ACROSS
CENTRAL ALABAMA...PRIMARILY IN THE EAST. THIS ACTIVITY WILL PERSIST
INTO THE EVENING WITH COVERAGE DECREASING AFTER SUNSET. VISIBILITIES
MAY DECREASE TO IFR CONDITIONS AT TIMES AS HEAVY RAINFALL IS LIKELY
WITH THESE STORMS. CEILINGS ARE EXPECTED TO LOWER TO MVFR AROUND
MIDNIGHT AND WILL PREVAIL THROUGH THE REMAINDER OF THE FORECAST
PERIOD...WITH ISOLATED SHOWERS POSSIBLE.

19

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

27/19
Hazardous weather outlook, Sep 16, 10:42 AM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1042 AM CDT WED SEP 16 2009

ALZ011>015-017>050-171542-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1042 AM CDT WED SEP 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG STORMS COULD DEVELOP BETWEEN 1 PM AND 7 PM THIS AFTERNOON
BRINGING WITH THEM THE POTENTIAL FOR WIND GUSTS OF 40 TO 45 MPH.  THE
MAIN AREA OF CONCERN WILL BE ALONG AND WEST OF INTERSTATE 65...BUT
THIS DOES NOT RULE OUT THE POSSIBILITY OF A STRONG STORM ELSEWHERE
ACROSS CENTRAL ALABAMA.

ALSO...PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE THROUGH TONIGHT.
THESE RAINS COULD CAUSE LOCALIZED FLOODING FOR SHORT PERIODS OF
TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODS OF RAIN...HEAVY AT TIMES...WILL CONTINUE WEDNESDAY. SEVERAL
DAYS OF HEAVY RAIN WILL SATURATE SOILS...INCREASING THE THREAT OF
FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

27

In the hours before

Local storm report, Sep 16, 1:34 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT WED SEP 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLOOD            MONTGOMERY              32.35N 86.28W
09/16/2009                   MONTGOMERY         AL   EMERGENCY MNGR

            MINOR FLOODING BEING REPORTED ON SEVERAL ROADS IN
            DOWNTOWN...WITH MORE RAINFALL EXPECTED.

&&

GOLDEN
Special weather statement, Sep 16, 1:34 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
134 PM CDT WED SEP 16 2009

ALZ042-161930-
LOWNDES-
134 PM CDT WED SEP 16 2009

...SIGNIFICANT WEATHER ALERT FOR LOWNDES COUNTY UNTIL 230 PM CDT...

AT 136 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 7 MILES EAST OF MACEDONIA...OR 7 MILES WEST OF FORT
DEPOSIT...MOVING NORTHEAST AT 15 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  CLOVER HILL.
  FORT DEPOSIT.
  MOUNT WILLING.
  CALHOUN.
  BEECHWOOD.
  MOSSES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Sep 16, 1:36 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
136 PM CDT WED SEP 16 2009

ALZ037-043-161915-
ELMORE-TALLAPOOSA-
136 PM CDT WED SEP 16 2009

...SIGNIFICANT WEATHER ALERT FOR ELMORE AND TALLAPOOSA COUNTIES UNTIL
215 PM CDT...

AT 136 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR MARTIN DAM...OR 8 MILES NORTH OF TALLASSEE...MOVING
EAST AT 15 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  MARTIN DAM.
  REELTOWN.
  STILL WATERS RESORT.
  BLUE CREEK MARINA.
  CAMP HILL.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Sep 16, 2:12 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 PM CDT WED SEP 16 2009

ALZ018-020-162015-
CHEROKEE-ETOWAH-
212 PM CDT WED SEP 16 2009

...SIGNIFICANT WEATHER ALERT FOR CHEROKEE AND ETOWAH COUNTIES UNTIL
315 PM CDT...

AT 212 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR HOKES BLUFF...MOVING NORTHEAST AT 20 MPH.

WINDS UP TO 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HOKES BLUFF.
  REAVES.
  SLACKLAND.
  TENNALA.
  CENTRE.
  MOSHAT.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Sep 16, 2:20 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CDT WED SEP 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     FUNNEL CLOUD     DAWSON MILL             32.59N 86.78W
09/16/2009                   AUTAUGA            AL   EMERGENCY MNGR

            REPORTED NEAR THE TOWN OF DAWSON MILL.

&&

GOLDEN
Local storm report, Sep 16, 2:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT WED SEP 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     FLASH FLOOD      MONTGOMERY              32.35N 86.28W
09/16/2009                   MONTGOMERY         AL   EMERGENCY MNGR

            ONE ROADWAY IS REPORTEDLY CLOSED IN THE DOWNTOWN AREA.

&&

GOLDEN

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 12:23 PM CDTSevere Thunderstorm WarningBMXChilton, Coosa, Elmore52 min
Sep 16, 1:14 PM CDTAreal Flood AdvisoryBMXElmore, Montgomery2 hr
Sep 16, 1:36 PM CDTFlash Flood WarningBMXMontgomery3 hr
Sep 16, 1:57 PM CDTTornado WarningBMXAutauga33 min
Sep 16, 1:59 PM CDTFlash Flood WarningBMXLowndes, Montgomery3 hr
Sep 16, 3:25 PM CDTAreal Flood AdvisoryBMXEtowah110 min
Sep 16, 4:01 PM CDTSevere Thunderstorm WarningBMXHale44 min
Sep 16, 5:32 PM CDTAreal Flood AdvisoryBMXGreene, Marengo, Sumter3 hr

Nearby

Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.